Adderall Withdrawal Symptoms & Detox
Developing a dependence on any substance leads to withdrawal when the behavior is stopped, and Adderall is no different. Although the drug isn’t considered as intense or dangerous as some illicit drugs, the possibility of Adderall overdose is very real.
Those who take Adderall to treat conditions like ADHD are susceptible to dependency from long-term use. The effects of Adderall withdrawal symptoms can be unpleasant without help. Among these effects are severe depression and suicidal impulses. That makes getting help to cope with detox and withdrawal from Adderall crucial to a successful outcome and the safety of the patient.
It is one of the most prescribed stimulants on the market, but it has a high potential for abuse and addiction. By 2015, sales of Adderall had increased by 180 percent. A large portion of those needing treatment for Adderall addiction are children between the ages of 12 – and 17. According to CDC statistics, 13.5 percent of drug overdoses for that age range in 2015 were due to suicide.
Adderall Withdrawal Symptoms
The symptoms of Adderall withdrawal are similar to those of other stimulant addictions, but they can vary due to factors like amount and duration of use, the age and overall condition of the patient, and the formulation of the drug; Adderall XR is meant for around the clock management of conditions like narcolepsy and attention deficit disorders. That means the onset of withdrawal symptoms can be delayed and the drug will remain in the system longer than with the standard formulation.
Recovering from Adderall dependency or mild, relatively new addictions may be managed by a gradual reduction in the dosage. Severe addictions will have more side effects during withdrawal, and they may be more intense. Symptoms include:
- Extreme fatigue from a stimulant crash
- Nausea and vomiting
- Headaches and low-grade body pain
- Difficulty concentrating
- Mental Fog
- Increased appetite
- Moodiness and irritability
- Nightmares and hallucinations
- Depression, anxiety, and suicidal thoughts
Adderall withdrawal is unpleasant, but most side effects aren’t life-threatening unless there are other health and mental health problems to deal with. Medications may be introduced during withdrawal to manage minor aches and pains or deal with anxiety and depression.
Are you ready to get help?
If you’re ready to take the first step toward finding recovery, contact Stepping Stone Center for Recovery today. Our addiction specialist can answer any questions regarding our program and the treatment options that are available to you.
Adderall Withdrawal Timeline
Each individual case is different, but there is an Adderall withdrawal timeline that falls within a certain range for most people recovering from addiction. Knowing what to expect during the Adderall detox and treatment process may make facing the prospect of withdrawal from Adderall less unpleasant and stressful.
Treatment for Adderall Addiction
The first step to treatment for addiction or dependency is Adderall detox, which is similar to cocaine and methamphetamine detox. This is best performed under medical supervision to manage any side effects from Adderall withdrawal. Once the drug is completely out of the system and the Adderall withdrawal symptoms taper off, the next phase of treatment can begin.
Since a high percentage of those who become addicted to Adderall are young adults trying to cope with the pressures of school or entering a career and people struggling with weight loss, therapy to uncover and work through self-esteem issues can help. The goal of therapy is to build self-awareness and confidence while developing tools to better handle stress and social or work pressure. Concurrent medical problems like renal failure, stroke, or damage in the sinus cavity and mucous membrane from snorting |Adderall may require ongoing medical attention in addition to therapy.
Many clinicians recommend a 90-day inpatient treatment program with aftercare support. The first six months after treatment are when newly recovered addicts are most susceptible to relapse. Since many of those in treatment for abusing the drug are students, ongoing support from friends and family members is an important component of long-term recovery and relapse prevention.
How to Determine When Someone is Experiencing an Overdose on Adderall
Hospital emergency admissions from stimulant overdose are up for every demographic. The risk of overdose is increased by common abuse practices like snorting Adderall and using it in combination with other drugs. Adderall overdose doesn’t necessarily mean death, but that is a very real risk. An overdose occurs when an excessive amount of the drug is taken all at once, but it can also be due to a buildup of drugs in the system from long-term or heavy use.
The symptoms that someone is experiencing an overdose on Adderall include:
- Chest pains
- Rapid heartbeat and increased respiration
- Severe tremors or uncontrollable shaking
- Nausea and vomiting
- Dizziness or fainting
- Loss of consciousness
Prior to death, convulsions and coma can occur, but cardiac arrest is not uncommon due to the increase of blood pressure and volume. There is no standard drug that is used to counteract a stimulant overdose, but getting medical attention immediately is critical. Adderall overdose can be avoided by taking this drug only under a doctor’s guidance and at the recommended dosages. Concerned parents can also look into alternatives to manage attention deficit disorders like nutritional programs and behavior modification therapy.
Contact Stepping Stone and Get Help Today
Do you have questions about Adderall withdrawal? Call us at 1-866-957-4960 or fill out the form below and our admissions coordinators will answer any question that you may have about treatment options available to you.